donate

 

Photo by Dev Asangbam on Unsplash

Photo by Dev Asangbam on Unsplash

I stare down at my scrambled eggs, coxing myself to take a few bites so that I will not be downing my medicine on an empty stomach. One small nibble sends my stomach screaming. Could a pebble-sized piece of egg really cause razor-sharp pain so fast? Is it just in my head? Am I making things harder than they need to be? Forget it–a rush of panic and self-loathing sore through me. I give up on eating. I snap open my morning pill container and begin popping pills in groups of three until I reach the final eight. They are small, round, harmless-looking white pills; but they are not innocuous. They are Prednisone. Swallowing and keeping these nasty tasting little specks down is hard, but that is only the beginning. What follows is much worse.

There is a reason people call Prednisone the “devil’s tic tacs.” These minuscule pills wreak havoc on every part of the body. They cause weight fluctuations, acne, facial hair growth, weight retention, and moon face. While I experienced all of these wonderful symptoms, they were relatively mild compared to the less discussed ones. Prednisone put me in a blinding fog on an emotional rollercoaster.

My second round of steroid treatment was by far the worst. I spent my days exhausted, trying to plow through as much graduate school work as I could between my many naps (both planned and unplanned). I began regularly drawing blanks when I tried to formulate everyday words, and I was constantly searching for something. Where is the piece of paper I just had? Where is the pencil I just put down? Why did I just open Google Scholar? Why am a scrolling through me email? One time, I actually picked up my cell phone, dialed my number, and then cursed myself for letting the battery die so that it would go straight to voicemail. How would I find it now? You did not read that wrong, nor did I write it wrong. My head was in such a deep midst that I used my phone to call my phone. I realized my mistake as soon as the four-letter word slipped out of my mouth (Interestingly, that word came so fast when others did not).

I sat down, placed my head in my hands, and bawled for the next hour. I was utterly lost, helpless. I could not do anything right; my life seemed to be going down the drain quicker than I could plug it. I was drowning. How could I go on like this? How could I finish my master’s degree when I could hardly recall what day it was? Could I even be trusted to stay home alone? To use the oven? The microwave? To keep track of my own medicine? Then, a horrifying thought came to me: What if I was stuck like this forever? What if all of these treatments fried my brain?

Photo by HalGatewood on Unsplash

Photo by HalGatewood on Unsplash

Does this seem like an overreaction? Well, it probably was. You see, yet another one of Prednisone’s wondrous side effects is mood swings. These tiny white pills turned my mental state into a piece of annealed glass. I spent months walking on thin ice, always on the verge of falling through and drowning. Everything made me cry, from commercials with animals to ones for online colleges. A cheesy commercial for an online university in which a young boy insisted that his mother could fly left me bawling so hard in my hospital bed that a nurse rushed in to see what was wrong. You can file that under “E” for embarrassing (A file that is surely overflowing by now). Another time, I broke down when a nurse shared a story about her niece with IBD. There were tears of pain and tears of joy. But there were always tears. I felt every emotion tenfold. It was exhausting and overwhelming trying to swim through all these waves of emotions 24-7. I was continually on the verge of drowning.

These symptoms were bad enough when the Prednisone led to a slow and small decrease in symptoms. However, they seemed to stop working altogether after my second round. When I started my third round, my overactive immune system did not respond. My doctor kept increasing the dosage, but it quickly became apparent that my body was resistant to both my current treatment and Prednisone. They tried giving me extra high IV dosages of steroids while I was in the hospital, but it seemed to do nothing other than transforming me into an emotional basket case.

I was excited to begin tapering off these horrible little mints after having my colon removed, but tapering itself proved a challenge. I experienced nausea, migraines, and mood swings every time I lowered the dosage. My healthcare team advised that I slow my taper to 2.5 MG a week. I came to dread the Friday-Monday as these were the days my withdrawal symptoms were most profound. I felt pathetic needing to tapper so slowly. It was like my body was betraying me again. I counted down the days until I could eliminate these pills from my daily routine. I truly believed that that would be the day I became my unaltered self again.

I have been off Prednisone for a year now. While I am still a sensitive person, I often feel cold and emotionless. It is a confusing feeling. I hated Prednisone and the emotions attached to it. I would be thrilled if someone told me I never had to go on it again. Nevertheless, there are times when I just want to cry for no reason, but I cannot force the tears to flow as powerfully as they once could. I do not recall ever feeling so numb prior to Prednisone. I had spent so much of my life struggling to hold back tears every time I read a sad book or watched a sad movie in public. Now, I sometimes struggle just to make the tears come. I do not know if I have become less emotional or if I am just comparing my current emotions to the super-charged emotions triggered by steriods. Maybe I am just emotionally worn out from years of curve balls and plot twists. Whatever the case, I have found myself in another battle over emotional balance and that is all right.

• About The Author
Kate Shannon holds an MA in American Studies and a BA in History and American Studies. She is currently working as a high school special education teaching assistant while taking classes towards an MS in Student Disability Services in Higher Education. When she is not working, Kate loves reading, visiting history museums, practicing the clarinet (a new hobby she picked up after her diagnosis), volunteering with children and animals, and doing yoga. Kate was diagnosed with Ulcerative Colitis in 2018 and had her colon removed in 2019. She is a j-pouch patient who is extremely grateful for the new life her surgeries gave her.
Bachatera with a Bag: Shattering Ostomy Stigma Through Dance Beyond Heroes and Tragedies

Leave a Reply

Your email address will not be published.

  1. Shannon Tait says:

    I’m lucky w the emotions aspect. I do have mood swings but until my colostomy placement I was never “overly emotional.” I’m taperin down now in 5mg increments every week to come off totally. I’ve been on Presnisone for at least four years straight. I pray my face and skin go back to normal and everything else tapers out. It’s been quite the journey.

footer color trail